Kentucky, 2025

Hail and Damaging Wind in Kentucky, March 19, 2025

March 19, 2025 · NWS PAH · 4 events in 3 counties and zones

An upper-level trough digging into the plains on the morning of the 19th resulted in broad diffluent level flow over the lower Ohio Valley. A surface low moving from Kansas into northern Missouri in the afternoon brought continued strong southerly flow at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper-level trough digging into the plains on the morning of the 19th resulted in broad diffluent level flow over the lower Ohio Valley. A surface low moving from Kansas into northern Missouri in the afternoon brought continued strong southerly flow at the surface. Although instability was modest, 500-1000J/kg, 80-90kts of deep layer shear and plenty of low-level shear set the stage for a minor severe thunderstorm event in the early evening. Scattered thunderstorms developed over southern Illinois in the late afternoon and eventually formed into a line as they moved east across west Kentucky through the evening. The storms produced sporadic reports of quarter size hail along and east of the Pennyrile Parkway/Interstate 69 corridor. A 65 mph wind gust was measured on the west side of Hopkinsville and a few trees were blown down through town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 3:04 PM CST, 3 hours 47 minutes earlier. Its key messages:

  • Gusty winds, low humidity, and dry fuels continues enhanced fire danger and red flag conditions across southeast MO/southwest IL, while areas outside of the red flag warning also have heightened fire danger with slightly higher rh.
  • Very strong winds with gusts of 35-50 mph continues with a wind advisory for the entire Quad State region.
  • Thunderstorm chances are slight, but if one occurs, a strong to severe storm cannot be ruled out. Damaging winds will be the primary hazard, though all modes could be in play.
Area forecast discussion, Mar 19, 3:04 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
404 PM CDT Wed Mar 19 2025

.KEY MESSAGES...

- Gusty winds, low humidity, and dry fuels continues enhanced
  fire danger and red flag conditions across southeast
  MO/southwest IL, while areas outside of the red flag warning
  also have heightened fire danger with slightly higher rh.

- Very strong winds with gusts of 35-50 mph continues with a
  wind advisory for the entire Quad State region.

- Thunderstorm chances are slight, but if one occurs, a strong
  to severe storm cannot be ruled out. Damaging winds will be
  the primary hazard, though all modes could be in play.

&&

.UPDATE...
Issued at 401 PM CDT Wed Mar 19 2025

Updated Aviation discussion for 00Z TAF Issuance.

&&

.DISCUSSION...
Issued at 100 PM CDT Wed Mar 19 2025

Slightly earlier than anticipated convection north/west of STL
is otherwise on track with modeled development. We continue with
a small risk of severe here this afternoon into the evening. If
the system can get updrafts going along/ahead of the approaching
cold front, given the high shear environ., it won't take much to
produce a damaging wind gust; anything that does manage to get
going/organized may offer the trifecta of svr modes to the
playing field.

Fropa completes by mid evening and storm/svr chances end with
its passage. Wrap-around cold air may turnover some drops to
flakes before pcpn winds down altogether late tonight-early
tmrw. High winds outside of storms, with gradient gust potential
up to 50 mph, will likewise diminish a little bit off their
peaks but maintain a brisk/gusty wind even into tmrw as they
turn more wly, then nwly.

Once the cooler/drier air completes its overtake of the column,
we'll finish out the week with a dry/seasonally chilly feel.
Thursday's upper 40s to lower 50s will actually feel bitingly
colder though due to the still brisk winds, while 50s and some
60s become more commonplace heading into the weekend.

Next pcpn chances still look to be incoming by late weekend,
including storm chances that enter the picture on its back half.
Up to an inch of rainfall looks possible at this writing by the
time it draws to an end late Sunday night.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 401 PM CDT Wed Mar 19 2025

Strong/gusty south winds will veer to the southwest upon the
approach of a storm system this evening. Its passage by mid to
late evening will shift winds to the west, then northwest
overnight. Overall magnitude will lessen some with time,
including gusts, but both maintain brisk strength into tmrw's
forecast. A period of restricted bases is anticipated to
continue and again magnify tonight, while there may be a brief
evening period of scattering or breaks to Visual Flight Rules at
times. Associated vicinity/small pop mentions may accompany the
front's approach/passage, offering further restrictions as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Red Flag Warning until 8 PM CDT this evening for ILZ075-076-
     080>082-084>086-088-089-092-093.
     Wind Advisory until 7 PM CDT this evening for ILZ075>078-
     080>094.
MO...Red Flag Warning until 8 PM CDT this evening for MOZ076-086-
     087-098-100-106>112-114.
     Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.
IN...Wind Advisory until 7 PM CDT /8 PM EDT/ this evening for
     INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&
Hazardous weather outlook, Mar 19, 2:25 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
325 PM CDT Wed Mar 19 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
325 PM CDT Wed Mar 19 2025 /425 PM EDT Wed Mar 19 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado watch is in effect for southwest Indiana, southeast
Illinois, and western Kentucky along and east of the Lakes. In and
close to the watch area, there is a risk for severe storms this
afternoon into evening. Damaging winds are the primary hazard, but
all modes of severe weather are possible, should a storm develop.

A wind advisory remains in effect, refer to the advisory for
specifics.

Heightened fire danger continues throughout the region, but is
highest in southeast Missouri and southwest Illinois, where a Red
Flag warning remains in effect. Refer to the warning for more
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Fire danger will remain heightened Thursday, especially across
southeast Missouri, where it will be drier.

Thunderstorms are in the forecast again Sunday and strong storms
cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Mar 19, 4:42 PM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
542 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     Tornado          2 S Clubb               37.19N 90.34W
03/14/2025                   Wayne              MO   NWS Storm Survey

            *** 1 FATAL, 1 INJ ***
            An EF-3 tornado with estimated peak winds of
            140 mph impacted parts of Wayne and
            Bollinger County. The tornado did profound
            and extreme tree damage along its path. The
            tornado directly impacted a large campground
            near the Castor River in Wayne County,
            killing one person and severely injuring
            another. The most severe structural damage
            occurred on DD Highway where a home lost its
            roof and had most of its exterior walls
            collapsed in. Several vehicles were also
            tossed 50 to 100 feet. Another nearby home
            also suffered heavy damage. Numerous
            outbuildings were also destroyed. In
            Bollinger County over a dozen homes suffered
            minor to major damage.

&&

DWS
Local storm report, Mar 19, 4:49 PM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
549 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Non-Tstm Wnd Gst Ellsinore               36.93N 90.75W
03/19/2025  M63 MPH          Carter             MO   Broadcast Media

0502 PM     Non-Tstm Wnd Dmg 7 SSW Williamsville     36.88N 90.59W
03/19/2025                   Butler             MO   Emergency Mngr

            Gradient winds knocked down a power pole
            which ignited a large brush fire.

&&
Local storm report, Mar 19, 4:51 PM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Paducah KY
551 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Non-Tstm Wnd Gst 3 NE Doniphan           36.65N 90.78W
03/19/2025  M52 MPH          Ripley             MO   Mesonet

            Mesonet station DFSM7 Doniphan MO.

0455 PM     Non-Tstm Wnd Gst 2 NNE Sikeston          36.90N 89.57W
03/19/2025  M47 MPH          Scott              MO   AWOS

            AWOS station KSIK Sikeston MO.

0445 PM     Non-Tstm Wnd Gst 2 NW Anniston           36.85N 89.36W
03/19/2025  M46 MPH          Mississippi        MO   Mesonet

            Mesonet station MOA27 Charleston, MO South.

0435 PM     Non-Tstm Wnd Gst 2 E Mount Vernon        38.32N 88.87W
03/19/2025  M45 MPH          Jefferson          IL   AWOS

            AWOS station KMVN Mt Vernon IL.

0510 PM     Non-Tstm Wnd Gst 2 ENE Hickman           36.57N 89.16W
03/19/2025  M45 MPH          Fulton             KY   Mesonet

            Mesonet station HCKM Hickman KY 2 E.

0515 PM     Non-Tstm Wnd Gst 2 E Sturgis             37.55N 87.95W
03/19/2025  M45 MPH          Union              KY   AWOS

            AWOS station KTWT 2 E Sturgis.

0515 PM     Non-Tstm Wnd Gst 3 WSW Mound City        37.07N 89.22W
03/19/2025  M45 MPH          Alexander          IL   AWOS

            AWOS station KCIR Cairo IL.

0455 PM     Non-Tstm Wnd Gst 9 NE Mount Vernon       38.01N 87.77W
03/19/2025  M44 MPH          Posey              IN   Mesonet

            Mesonet station PDU15 Dutchman Farms Inc.

0455 PM     Non-Tstm Wnd Gst 3 NNE Lithium           37.87N 89.87W
03/19/2025  M44 MPH          Perry              MO   AWOS

            AWOS station KPCD Perryville MO.

0515 PM     Non-Tstm Wnd Gst 1 WSW Raleigh           37.82N 88.55W
03/19/2025  M44 MPH          Saline             IL   AWOS

            AWOS station KHSB Harrisburg IL.

0517 PM     Non-Tstm Wnd Gst 1 W De Soto             37.82N 89.24W
03/19/2025  M44 MPH          Jackson            IL   Mesonet

            Mesonet station UR402 0.9 W De Soto (UPR).

0403 PM     Non-Tstm Wnd Gst 2 SE Heath              37.07N 88.77W
03/19/2025  M43 MPH          McCracken          KY   ASOS

            ASOS station KPAH Paducah KY.

0428 PM     Non-Tstm Wnd Gst 2 N Melody Hill         38.05N 87.52W
03/19/2025  M43 MPH          Vanderburgh        IN   ASOS

            ASOS station KEVV Evansville IN.

0455 PM     Non-Tstm Wnd Gst 4 NNE Wingo             36.70N 88.72W
03/19/2025  M43 MPH          Graves             KY   Mesonet

            Mesonet station PRYB Mayfield KY 6 SW.

0455 PM     Non-Tstm Wnd Gst 3 W Fairfield           38.38N 88.42W
03/19/2025  M43 MPH          Wayne              IL   AWOS

            AWOS station KFWC Fairfield IL.

0500 PM     Non-Tstm Wnd Gst 4 SE Grand Tower        37.60N 89.46W
03/19/2025  M43 MPH          Jackson            IL   Mesonet

            Mesonet station UP809 3.6 SE Grand Tower
            (UPR).

0530 PM     Non-Tstm Wnd Gst 6 S Wolf Island         36.66N 89.20W
03/19/2025  M43 MPH          Mississippi        MO   Mesonet

            Mesonet station EW4994 Dorena MO.

0545 PM     Non-Tstm Wnd Gst 1 SE Energy             37.77N 89.02W
03/19/2025  M43 MPH          Williamson         IL   AWOS

            AWOS station KMWA Marion IL.

0540 PM     Non-Tstm Wnd Gst 4 NE Marion             37.38N 88.04W
03/19/2025  M42 MPH          Crittenden         KY   Mesonet

            Mesonet station RPTN Marion KY 4 NE.

0415 PM     Non-Tstm Wnd Gst 4 SW Owensboro          37.72N 87.17W
03/19/2025  M41 MPH          Daviess            KY   AWOS

            AWOS station KOWB Owensboro KY.

0510 PM     Non-Tstm Wnd Gst 1 ENE Breckinridge Cent 37.69N 87.84W
03/19/2025  M41 MPH          Union              KY   Mesonet

            Mesonet station FRNY Morganfield KY 4 E.

0500 PM     Non-Tstm Wnd Gst 1 W Royalton            37.88N 89.14W
03/19/2025  M40 MPH          Franklin           IL   Mesonet

            Mesonet station CW5752 Royalton IL.

0505 PM     Non-Tstm Wnd Gst 3 W Sedalia             36.64N 88.66W
03/19/2025  M40 MPH          Graves             KY   Mesonet

            Mesonet station DW9711 Mayfield.

0530 PM     Non-Tstm Wnd Gst 4 SSW Gravelton         37.24N 90.27W
03/19/2025  M40 MPH          Wayne              MO   Mesonet

            Mesonet station PMRM7 Piedmont MO.

0530 PM     Non-Tstm Wnd Gst 4 SW Cadiz              36.83N 87.86W
03/19/2025  M40 MPH          Trigg              KY   Mesonet

            Mesonet station CADZ Cadiz KY 4 SW.

&&
Local storm report, Mar 19, 4:53 PM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
553 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Non-Tstm Wnd Gst 5 W Ash Hill            36.77N 90.32W
03/19/2025  M56 MPH          Butler             MO   ASOS

            ASOS station KPOF Poplar Bluff MO.

0413 PM     Non-Tstm Wnd Gst 3 WNW Scott City        37.23N 89.58W
03/19/2025  M56 MPH          Scott              MO   ASOS

            ASOS station KCGI Cape Girardeau MO.

&&
Local storm report, Mar 19, 5:02 PM CST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
602 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     6 W Evansville          37.98N 87.65W
03/19/2025  E60 MPH          Vanderburgh        IN   Trained Spotter

&&

DWS
Local storm report, Mar 19, 5:53 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
653 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             4 W Duff                38.30N 87.13W
03/19/2025  E1.00 Inch       Pike               IN   Trained Spotter

0640 PM     Hail             6 E Spurgeon            38.24N 87.15W
03/19/2025  E1.00 Inch       Pike               IN   Cocorahs

&&

The radar

The Louisville radar (KLVX), 86 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Daviess

When
March 19, 6:51 PM CST
Where
Daviess County, 0.88 mi NE of Knottsville
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -86.890

Quarter size hail fell just northeast of Knottsville.

Thunderstorm Wind, Christian

When
March 19, 7:01 PM CST to 7:05 PM CST
Where
Christian County, 1.11 mi E of Merrittstown
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.850, -87.550

A 65 mph gust was measured on the west side of Hopkinsville. A few trees were blown down in Hopkinsville.

Hail, Christian

When
March 19, 7:10 PM CST
Where
Christian County, 1.73 mi ENE of Kelly
Measured
1 in hail
Reported by
Public
Coordinates
36.983, -87.444

Quarter size hail fell along Cavanah Rd north of Hopkinsville.

Hail, Muhlenberg

When
March 19, 7:28 PM CST
Where
Muhlenberg County, 0.55 mi E of Weir
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -87.210

Quarter size hail fell along Highway 171 to the south of Greenville near Weir.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247297, 1247299, 1247323, 1247298.